Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 273, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2021, 6:39 PM CDT for Collingsworth County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 6:39 PM CDT (23:39 UTC)
- Expired
- Sep 17, 2021, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 133 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 502 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WUUS54 KAMA 172339
SVRAMA
TXC087-180045-
/O.NEW.KAMA.SV.W.0273.210917T2339Z-210918T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
639 PM CDT Fri Sep 17 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Central Collingsworth County in the Panhandle of Texas...
* Until 745 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located over Samnorwood,
or 12 miles south of Shamrock, and is nearly stationary.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
* Locations impacted include...
Samnorwood, Dozier and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3517 10023 3510 10016 3500 10012 3486 10028
3497 10039 3509 10046
TIME...MOT...LOC 2338Z 056DEG 1KT 3504 10026
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ward3 follow-up statements
741
WWUS54 KAMA 172354
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
654 PM CDT Fri Sep 17 2021
TXC087-180045-
/O.CON.KAMA.SV.W.0273.000000T0000Z-210918T0045Z/
Collingsworth TX-
654 PM CDT Fri Sep 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL COLLINGSWORTH COUNTY...
At 653 PM CDT, a severe thunderstorm was located over Lutie, or 12
miles north of Wellington, moving south at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Samnorwood, Dozier and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3511 10026 3510 10016 3500 10012 3486 10028
3497 10039 3503 10038 3509 10035
TIME...MOT...LOC 2353Z 357DEG 4KT 3502 10026
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ward536
WWUS54 KAMA 180010
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
710 PM CDT Fri Sep 17 2021
TXC087-180045-
/O.CON.KAMA.SV.W.0273.000000T0000Z-210918T0045Z/
Collingsworth TX-
710 PM CDT Fri Sep 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL COLLINGSWORTH COUNTY...
At 710 PM CDT, a severe thunderstorm was located 4 miles southwest of
Lutie, or 9 miles north of Wellington, moving south at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Samnorwood and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3507 10026 3504 10018 3500 10012 3486 10028
3497 10039 3503 10038 3505 10034
TIME...MOT...LOC 0010Z 003DEG 8KT 3498 10027
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Ward455
WWUS54 KAMA 180031
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
731 PM CDT Fri Sep 17 2021
TXC087-180045-
/O.CON.KAMA.SV.W.0273.000000T0000Z-210918T0045Z/
Collingsworth TX-
731 PM CDT Fri Sep 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL COLLINGSWORTH COUNTY...
At 730 PM CDT, a severe thunderstorm was located 4 miles southwest of
Lutie, or 9 miles northwest of Wellington, and is nearly stationary.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
This severe thunderstorm will remain over mainly rural areas of
central Collingsworth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3503 10026 3501 10018 3498 10016 3486 10028
3497 10039 3501 10037 3503 10033
TIME...MOT...LOC 0030Z 056DEG 1KT 3498 10028
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:31 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 17, 2:31 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
231 PM CDT Fri Sep 17 2021
.SHORT TERM (Today through tomorrow night)...
Overview:
The main story continues to be the cold front in the short term.
This has brought quite the gradient in temperatures across the
region. As of ~1pm, we have mid 60s in the northwest behind the
front, and low 90s in the southeast ahead of the front. The much
cooler temps in the northwest are partially due to low clouds in
the area. We are still expecting thunderstorms this afternoon
across eastern portions of the combined Panhandles as the front
advances farther south and east. Main concern will be damaging
wind gusts with any storms that happen to develop in the area.
Further Details:
This morning, 3 hour pressure changes were about 3-6 mb across our
northwest. This caused the front to easily push through most of
the Panhandles this morning/early afternoon. These pressure rises
have also resulted in a strong pressure gradient. Wind speeds
continue to be windy in the northwest where the wind advisory is
still in effect until 3pm. As the front continues to slide east
and south through the area, we will see our thunderstorm chances
increase later today/tonight across the warm/semi-buoyant sector
to the east. Mid level lapse rates (700mb - 500mb) this afternoon
may be around 7-8 C/km in the east, and this will result in MLCAPE
around 500-1500 J/kg with the absence of a cap across the east.
Thanks in part to large inverted-v forecast soundings, DCAPE
values may end up around 2000 J/kg. The weak effective shear
expected this afternoon and tonight will make hail a lesser
threat. We are expecting our main hazard to be damaging wind gusts
around 70 mph with any thunderstorms that happen to impact the
area today/tonight. While some hail will be possible, it will
likely be under an inch in diameter. There is some uncertainty
with thunderstorms this afternoon, and we may only get a few
isolated thunderstorms in the east. This has been the trend with
some of the HiRes models and convective allowing models. In other
words, widespread rainfall is not expected.
For tomorrow, temperatures will rebound back up above normal with
highs in the upper 80s to low 90s. There will also be plenty of
sunshines tomorrow as well.
Guerrero
&&
.LONG TERM...Sunday through Friday night...
By Sunday another upper level longwave trough will sit over
western Canada and the Pacific Northwest. The NAM and GFS suggest
that some showers and thunderstorms will be possible Sunday night
as the trough axis moves over the Inner Mountain West. The
perturbations in flow ahead of the trough that may possibly trigger
these showers and thunderstorms will most likely be isolated to
the Oklahoma Panhandle. With model disagreement and no real sign
of good moisture, as the best H7 theta-e is to the west and north
of the FA, have lowered the PoPs from the previous forecast. Will
leave a very slight chance in, but more around 5 to 10 PoP range.
There are too many GEFS members not showing any precip at this
time as well. The next best chance for showers will be on Monday
night with the help of frontogenesis. Have slight chance PoPs for
the Oklahoma Panhandle along and behind the next cold front.
Temperatures on Sunday will be well above normal in the 90s once
again, with the help of south to southwesterly winds and clear
skies. With this next upper level trough being more robust, better
CAA will take place across the northwest CONUS Monday and should
make it through the FA by Tuesday. This will leave a large
gradient in temperatures from the northwest combined Panhandles to
the southeast Texas Panhandle on Monday afternoon. Wellington
could see a high of 100 while Kenton, OK only gets to 85. Then on
Tuesday, daytime highs are only looking to be in the 70s with
maybe low 80s for areas off the Caprock to the south-southeast.
Temperatures will bounce back to the upper 80s to lower 90s by
Thursday before a slight cooling again there after. There are no
other real good signs at any beneficial rainfall in the extended
outside of the PoPs mentioned above.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 60 88 64 94 69 / 10 0 0 0 5
Beaver OK 61 89 64 95 69 / 20 0 0 0 10
Boise City OK 54 89 59 94 61 / 5 0 0 5 10
Borger TX 63 92 67 97 71 / 10 0 0 0 5
Boys Ranch TX 59 90 64 95 69 / 5 0 0 0 5
Canyon TX 59 88 63 92 68 / 5 0 0 0 5
Clarendon TX 66 88 65 93 70 / 20 0 0 0 5
Dalhart TX 53 87 57 93 60 / 0 0 0 0 10
Guymon OK 57 90 62 97 66 / 10 0 0 0 10
Hereford TX 59 90 62 94 66 / 5 0 0 0 5
Lipscomb TX 63 89 64 93 69 / 20 0 0 0 5
Pampa TX 62 88 63 93 69 / 20 0 0 0 5
Shamrock TX 65 89 63 94 66 / 20 5 0 0 5
Wellington TX 66 92 63 95 67 / 20 5 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 3 PM CDT this afternoon for the following
zones: Dallam...Hartley.
OK...Wind Advisory until 3 PM CDT this afternoon for the following
zones: Cimarron.
&&
24/36Hazardous weather outlook, Sep 17, 3:22 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 322 PM CDT Fri Sep 17 2021 OKZ001>003-TXZ001>020-317-181130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 322 PM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible late this afternoon and this evening across the eastern Texas and Oklahoma Panhandles. Strong storms are possible, and a severe storm cannot be ruled out. Damaging wind gusts will be the main concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sporadic and isolated elevated Fire Weather may be possible mainly over the Oklahoma Panhandle and the northwest Texas Panhandle Monday through Thursday due to breezy and gusty winds and low relative humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 17, 5:40 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
540 PM CDT Fri Sep 17 2021
TXZ015-020-172330-
Wheeler TX-Collingsworth TX-
540 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southeastern Wheeler
and northeastern Collingsworth Counties through 630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Texola, or 8 miles east of Shamrock. This storm was
nearly stationary. Another storm was located 1 mile northwest of
Lutie. This storm was also nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3498 10036 3508 10039 3540 10029 3539 10000
3498 10000
TIME...MOT...LOC 2239Z 246DEG 2KT 3523 10010
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WardSpecial weather statement, Sep 17, 6:04 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT Fri Sep 17 2021
TXZ004-005-010-172345-
Hemphill TX-Ochiltree TX-Lipscomb TX-
604 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southwestern
Lipscomb, northwestern Hemphill and southeastern Ochiltree Counties
through 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Wolf Creek Park, or 13 miles southwest of
Lipscomb. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Lipscomb, northwestern Hemphill and southeastern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3601 10050 3618 10059 3629 10041 3604 10027
TIME...MOT...LOC 2303Z 246DEG 1KT 3613 10047
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
WardSpecial weather statement, Sep 17, 6:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
632 PM CDT Fri Sep 17 2021
TXZ020-180000-
Collingsworth TX-
632 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of northern
Collingsworth County through 700 PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Samnorwood, or 11 miles south of Shamrock. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Samnorwood, Dozier and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 10010 3493 10017 3496 10043 3517 10031
TIME...MOT...LOC 2332Z 110DEG 1KT 3505 10025
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WardThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:46 AM CDT | Wind Advisory | AMA | Dallam, Hartley | 12 hr |
| Sep 17, 5:40 PM CDT | Special Weather Statement | AMA | Wheeler | 50 min |
| Sep 17, 6:04 PM CDT | Special Weather Statement | AMA | Lipscomb | 41 min |
| Sep 17, 6:13 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 42 min |
| Sep 17, 6:32 PM CDT | Special Weather Statement | AMA | Collingsworth | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.